NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 26, 3:00 PM EST, 25 minutes earlier.
Area forecast discussion, Aug 26, 3:00 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
400 PM EDT Thu Aug 26 2021
.SYNOPSIS...
Strong high pressure building in from Bermuda will bring hot
temperatures through the weekend, along with relatively dry weather.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 340 PM Thursday...
No changes from the morning forecast update. Areas of stratus and
fog will be possible late tonight-Fri morning mainly over srn NC,
with low temperatures in the upr 60s to lwr 70s.
.PREV DISCUSSION... /ISSUED 1045 AM EDT Thu Aug 26 2021/
12Z upper air data indicate the low level airmass has changed little
over NC during the past day (or really all week) - stagnant within a
degree C difference at 925-850 mb. As such, temperatures are likely
to be near those of recent days again this afternoon - generally 89-
95 F and adjusted up from the previous forecast cycle. Additionally,
the subsidence inversion that was present at GSO for the past couple
of days has eroded and deep moisture increased (precipitable water
up to 1.7" from 1.4" since this time Wed, at least temporarily until
the offshore mid level ridge exerts greater subsidence/drying
influence later today through the weekend, and which was already
evident on the 12Z MHX sounding to the east. These thermodynamics
may prove more favorable, than has been indicated by CAM guidance,
for the development of isolated to widely scattered cells over the
nrn and nw Piedmont this afternoon, in the vicinity of a lee surface
trough analyzed at 1430Z from CHO to DAN to GSO.
&&
.SHORT TERM /FRIDAY AND FRIDAY NIGHT/...
As of 355 PM Thursday...
An anomalously-strong sub-tropical ridge --595-596 dm at 500 mb and
already near the max moving average for upper air sites along the
middle Atlantic and NC coasts this morning-- will continue to drift
wwd across the far wrn Atlantic and ern Carolinas through 12Z Sat.
On the nwrn and nrn periphery of that ridge, a weak mid level trough
and vorticity max over WV will be advected slowly ewd across the nrn
Virginias, MD, and srn PA Fri afternoon, then to the middle Atlantic
coast through 12Z Sat. Related to the sub-tropical ridge, a
subsidence inversion and pocket of low to mid-level dry air
characterized by precipitable water values of around 1.2 to 1.4",
already nosing wwd into the coastal Carolinas this afternoon, will
become centered squarely over cntl NC on Fri.
At the surface, high pressure beneath and just downstream of the
ridging aloft will extend wwd across the Carolinas, while an
Appalachian-lee trough will extend across the middle Atlantic
Piedmont and Foothills. A weak lee low will likely develop across
nrn VA during the afternoon, then migrate east to the middle
Atlantic coast Fri night.
Point forecast soundings indicate the subsidence inversion that had
already become evident on the 12Z Thu MHX sounding will strengthen
and lower across cntl NC on Fri, which along with the related dry
air in place and probable mixing out of surface dewpoints into the
mid-upr 60s (locally lwr 60s) will result in very little instability
across cntl NC. And what little MLCAPE there will be, it will be
capped by the subsidence inversion aloft. As such, it will be a rare
dry day devoid of even general thunder. The boundary layer dryness
will also curb heat index values resulting from high temperatures
again mostly in the lwr-mid 90s, with apparent temps likely only a
degree or three higher than air temps.
Areas of fog and/or stratus will again be possible, especially
across srn NC late Fri night, with lows in the upr 60s to around 70
F.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 330 PM Thursday...
In the upper-levels, strong high pressure, two standard deviations
above normal, will build across the Carolinas this weekend. The
ridge will then break down and push south early next week as, what
is currently Tropical Depression 9, moves north across the lower
Mississippi Valley. The upper low will then weaken and become a
trough across the Mid-Atlantic by the middle of next week. At the
surface, high pressure will linger off the coast of the Carolinas
for the weekend, then a Piedmont trough will develop across the area
for early next week. Confidence in the location of surface features
for the middle of next week is low at the time, and will depend on
the location of the remnants of Tropical Depression Nine.
The aforementioned pattern will create continued hot and dry weather
across central NC this weekend into early next week. Highs will
increase into the mid to upper 90s, but luckily dewpoints will lower
into the 60s, limiting the heat index from rising very much above
the actual temperature. Monday looks to be the hottest day, with
highs around 10 degrees above seasonal normals. The drier air and
subsidence will limit the coverage of showers and thunderstorms
through the period, with only a slight chance of showers and
thunderstorms near the VA border Saturday afternoon and a slight
chance of showers and thunderstorms across the region Sunday and
Monday afternoons. Although temps will soar during the day,
radiational cooling should allow temps to drop into the upper 60s to
low 70s each night.
The remnants of Tropical Depression 9 look to remain to our west for
the time being, however tropical moisture will likely make it to
central NC by the middle of next week, increasing the precipitable
water from 1-1.50" this weekend to 2-2.25" by Wednesday. Over half
of the GEFS and EPS ensemble members show precipitation across our
area for the middle of next week, and confidence is increasing that
central NC will have a break from the dry pattern. Stay tuned for
further updates. With the increasing chances of precip, lower
heights and increased cloud cover, highs will lower to just above
seasonal normals (mid-80s to low 90s) for the middle of next week,
with lows remaining mostly the same as the weekend.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 200 PM Thursday...
Scattered showers and storms around INT/GSO this afternoon should
dissipate by early this evening, with both nocturnal and outflow
cooling, and also increasing sinking motion and stability caused by
ridging aloft building toward the NC coast. Areas of LIFR stratus
and fog are expected to develop across nrn SC and srn NC, including
at FAY, late tonight-Fri morning. Shorter-lived, less restrictive
sub-VFR conditions will also be possible throughout cntl NC around
12Z Fri, with the relative highest probability of those at RWI and
RDU.
Outlook: Areas of stratus and fog will be possible each morning,
particularly at FAY, with otherwise mainly dry and VFR conditions
expected through early-mid next week.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...BSD/Green
NEAR TERM...MWS
SHORT TERM...MWS
LONG TERM...JJT
AVIATION...MWS
Special weather statement, Aug 26, 2:28 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Raleigh NC
328 PM EDT Thu Aug 26 2021
NCZ021-022-262030-
Guilford NC-Forsyth NC-
328 PM EDT Thu Aug 26 2021
...A cluster of strong thunderstorms will impact portions of
northeastern Forsyth and northern Guilford Counties through 430 PM
EDT...
At 326 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms across the northern half of Forsyth and Guilford
Counties. These storms were nearly stationary.
HAZARD...Winds in excess of 30 mph and local flooding.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Local flooding may result in ponding on
roadways.
Locations impacted include...
Greensboro, Winston-Salem, Kernersville, McLeansville, Summerfield,
Stokesdale, Walkertown, Rural Hall, Pfafftown and Lake Jeanette
Marina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Very heavy rain can be expected due to the slow movement of this
storm. Prolonged heavy rain will result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks and streams. Drivers are urged to slow down and use extra
caution to avoid hydroplaning.
&&
LAT...LON 3626 8028 3624 7959 3607 7966 3607 7989
3613 8031
TIME...MOT...LOC 1926Z 259DEG 4KT 3616 7987
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
JJT